Algebra & Number Theory

An explicit bound for the least prime ideal in the Chebotarev density theorem

Jesse Thorner and Asif Zaman

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/ant.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove an explicit version of Weiss’ bound on the least norm of a prime ideal in the Chebotarev density theorem, which is a significant improvement on the work of Lagarias, Montgomery, and Odlyzko. As an application, we prove the first explicit, nontrivial, and unconditional upper bound for the least prime represented by a positive-definite primitive binary quadratic form. We also consider applications to elliptic curves and congruences for the Fourier coefficients of holomorphic cuspidal modular forms.

Article information

Source
Algebra Number Theory, Volume 11, Number 5 (2017), 1135-1197.

Dates
Received: 12 May 2016
Revised: 25 October 2016
Accepted: 10 March 2017
First available in Project Euclid: 12 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1513090724

Digital Object Identifier
doi:10.2140/ant.2017.11.1135

Mathematical Reviews number (MathSciNet)
MR3671433

Zentralblatt MATH identifier
06748168

Subjects
Primary: 11R44: Distribution of prime ideals [See also 11N05]
Secondary: 11M41: Other Dirichlet series and zeta functions {For local and global ground fields, see 11R42, 11R52, 11S40, 11S45; for algebro-geometric methods, see 14G10; see also 11E45, 11F66, 11F70, 11F72} 14H52: Elliptic curves [See also 11G05, 11G07, 14Kxx]

Keywords
Chebotarev density theorem least prime ideal Linnik's theorem binary quadratic forms elliptic curves modular forms log-free zero density estimate

Citation

Thorner, Jesse; Zaman, Asif. An explicit bound for the least prime ideal in the Chebotarev density theorem. Algebra Number Theory 11 (2017), no. 5, 1135--1197. doi:10.2140/ant.2017.11.1135. https://projecteuclid.org/euclid.ant/1513090724


Export citation

References

  • J.-H. Ahn and S.-H. Kwon, “Some explicit zero-free regions for Hecke $L$-functions”, J. Number Theory 145 (2014), 433–473.
  • E. Bach and J. Sorenson, “Explicit bounds for primes in residue classes”, Math. Comp. 65:216 (1996), 1717–1735.
  • D. A. Cox, Primes of the form $x^2 + ny^2$: Fermat, class field theory and complex multiplication, Wiley, New York, 1989.
  • P. Deligne, “Formes modulaires et représentations $l$-adiques”, pp. [exposé] 355, pp. 139–172 in Séminaire Bourbaki, 1968/1969, Lecture Notes in Math. 175, Springer, Berlin, 1971.
  • J. Ditchen, “On the average distribution of primes represented by binary quadratic forms”, preprint, 2013.
  • F. W. J. Olver, A. B. Olde Daalhuis, D. W. Lozier, B. I. Schneider, R. F. Boisvert, C. W. Clark, B. R. Miller, and B. V. Saunders (editors), “Digital library of mathematical functions”, electronic reference, National Institute of Standards and Technology, 2010, http://dlmf.nist.gov/.
  • W. Duke, “Some problems in multidimensional analytic number theory”, Acta Arith. 52:3 (1989), 203–228.
  • E. Fogels, “On the zeros of Hecke's $L$-functions, I”, Acta Arith. 7:2 (1962), 87–106.
  • E. Fogels, “On the zeros of Hecke's $L$-functions, II”, Acta Arith. 7:2 (1962), 131–147.
  • P. X. Gallagher, “A large sieve density estimate near $\sigma =1$”, Invent. Math. 11 (1970), 329–339.
  • E. S. Golod and I. R. Šafarevič, “On the class field tower”, Izv. Akad. Nauk SSSR Ser. Mat. 28 (1964), 261–272. In Russian.
  • S. W. Graham, Applications of sieve methods, Ph.D. thesis, University of Michigan, 1977, http://search.proquest.com/docview/302861551.
  • S. Graham, “An asymptotic estimate related to Selberg's sieve”, J. Number Theory 10:1 (1978), 83–94.
  • D. R. Heath-Brown, “Zero-free regions for Dirichlet $L$-functions, and the least prime in an arithmetic progression”, Proc. London Math. Soc. $(3)$ 64:2 (1992), 265–338.
  • Y. Ihara, “On the Euler–Kronecker constants of global fields and primes with small norms”, pp. 407–451 in Algebraic geometry and number theory, edited by V. Ginzburg, Progr. Math. 253, Birkhäuser, Boston, 2006.
  • H. Iwaniec and E. Kowalski, Analytic number theory, American Mathematical Society Colloquium Publications 53, American Mathematical Society, Providence, RI, 2004.
  • M. Jutila, “A new estimate for Linnik's constant”, Ann. Acad. Sci. Fenn. Ser. A I Math. 471 (1970), 1–8.
  • M. Jutila, “On Linnik's constant”, Math. Scand. 41:1 (1977), 45–62.
  • H. Kadiri, “Explicit zero-free regions for Dedekind zeta functions”, Int. J. Number Theory 8:1 (2012), 125–147.
  • H. Kadiri and N. Ng, “Explicit zero density theorems for Dedekind zeta functions”, J. Number Theory 132:4 (2012), 748–775.
  • G. Kolesnik and E. G. Straus, “On the sum of powers of complex numbers”, pp. 427–442 in Studies in pure mathematics, edited by P. Erdős, Birkhäuser, Basel, 1983.
  • E. Kowalski and P. Michel, “Zeros of families of automorphic $L$-functions close to 1”, Pacific J. Math. 207:2 (2002), 411–431.
  • J. C. Lagarias and A. M. Odlyzko, “Effective versions of the Chebotarev density theorem”, pp. 409–464 in Algebraic number fields: $L$-functions and Galois properties (Durham, UK, 1975), edited by A. Fröhlich, Academic Press, London, 1977.
  • J. C. Lagarias, H. L. Montgomery, and A. M. Odlyzko, “A bound for the least prime ideal in the Chebotarev density theorem”, Invent. Math. 54:3 (1979), 271–296.
  • Y. Lamzouri, X. Li, and K. Soundararajan, “Conditional bounds for the least quadratic non-residue and related problems”, Math. Comp. 84:295 (2015), 2391–2412.
  • X. Li, “The smallest prime that does not split completely in a number field”, Algebra Number Theory 6:6 (2012), 1061–1096.
  • U. V. Linnik, “On the least prime in an arithmetic progression, I: The basic theorem”, Rec. Math. [Mat. Sbornik] N.S. 15(57):2 (1944), 139–178.
  • U. V. Linnik, “On the least prime in an arithmetic progression, II: The Deuring–Heilbronn phenomenon”, Rec. Math. [Mat. Sbornik] N.S. 15(57):3 (1944), 347–368.
  • E. Makai, “On a minimum problem, II”, Acta Math. Acad. Sci. Hungar. 15 (1964), 63–66.
  • B. Mazur, “Rational isogenies of prime degree”, Invent. Math. 44:2 (1978), 129–162.
  • J. S. Milne, “Class field theory (version 4.02)”, course notes, 2013, http://www.jmilne.org/math/CourseNotes/CFT.pdf.
  • V. K. Murty, “The least prime which does not split completely”, Forum Math. 6:5 (1994), 555–565.
  • M. R. Murty, V. K. Murty, and N. Saradha, “Modular forms and the Chebotarev density theorem”, Amer. J. Math. 110:2 (1988), 253–281.
  • \relax minus 2pt K. Ono and K. Soundararajan, “Ramanujan's ternary quadratic form”, Invent. Math. 130:3 (1997), 415–454.
  • H. Rademacher, “On the Phragmén–Lindelöf theorem and some applications”, Math. Z 72:1 (1959), 192–204.
  • J.-P. Serre, “Quelques applications du théorème de densité de Chebotarev”, Inst. Hautes Études Sci. Publ. Math. 54 (1981), 323–401.
  • H. M. Stark, “Some effective cases of the Brauer–Siegel theorem”, Invent. Math. 23 (1974), 135–152.
  • A. R. Weiss, The least prime ideal with prescribed decomposition behaviour, Ph.D. thesis, Ohio State University, 1980, http://search.proquest.com/docview/303045630.
  • A. Weiss, “The least prime ideal”, J. Reine Angew. Math. 338 (1983), 56–94.
  • T. Xylouris, “On the least prime in an arithmetic progression and estimates for the zeros of Dirichlet $L$-functions”, Acta Arith. 150:1 (2011), 65–91.
  • A. Zaman, “Explicit estimates for the zeros of Hecke $L$-functions”, J. Number Theory 162 (2016), 312–375.
  • A. Zaman, “On the least prime ideal and Siegel zeros”, Int. J. Number Theory 12:8 (2016), 2201–2229.
  • A. Zaman, Analytic estimates for the Chebotarev density theorem and their applications, Ph.D. thesis, University of Toronto, 2017, http://tinyurl.com/zamanthesis.
  • A. Zaman, “Bounding the least prime ideal in the Chebotarev density theorem”, Funct. Approx. Comment. Math. (online publication March 2017).
  • D. Zywina, “Bounds for the Lang–Trotter conjectures”, pp. 235–256 in SCHOLAR: a scientific celebration highlighting open lines of arithmetic research, edited by A. C. Cojocaru et al., Contemp. Math. 655, American Mathematical Society, Providence, RI, 2015.